Pegasys: Hi everyone I saw my haematologist... - MPN Voice

MPN Voice
5,605 members7,678 posts

Pegasys

hall2
hall2

Hi everyone I saw my haematologist yesterday for my ET. Platelet count is gradually going up. He has said in a few months I may need to start treatment other than aspirin and whereas previously he's mentioned hydroxy this has now changed to interferon. I've read up about it including side effects. Does anyone on here take it and how are you finding it? Did any side effects wear off eventually? Are you able to travel abroad?

25 Replies
oldestnewest

Hi, I have been on Pegasys for just over 3 years for PV with high platelets. Excellent results in my case: my bloods normalised after a year and I have currently no side-effects. I started injecting 90mcg/weekly, then reduced to 45mcg/weekly, then every 2 weeks, and currently injecting only every 3 weeks. Side effects depend on the dosage. When I was on 90mcg I had some minor side effects such as sore mouth, tendency to get dehydrated and some hair thinning - the latter was annoying but lasted only 4 months. All in all, these were all very minor and manageable. I have no side effects at 45mcg. I travel abroad regularly with no problems, you can take the med with you if needed on a cool bag as hand luggage. If I were you I would give Pegasys a try, it has worked wonders for me (platelets were 1.5 million now 360,000, and HCT was 0.50, now 0.39). You should start at a low dose to avoid side effects. And if you dislike needles, just use EMLA cream on the injection site, numbs it completely taking the dread away! Good luck! Susana x

hall2
hall2
in reply to Susana7

Hi thanks for your reply which I have found very encouraging!

ChattyPanda
ChattyPanda
in reply to Susana7

Thanks for the details! Very helpful!

Hi, I’ve been taking Pegasys for 2 years now. I have PV. I started with a low dose of 45mcg for a month then up dose to 90mcg. My platelets responded within 3 months. For the first 8 months I had a few symptoms: fatigue, ulcers, chest infections. Now I have no symptoms (from Pegasys) and blood is stable. I travel abroad with no issues. I bought a travel pouch.

hall2
hall2
in reply to EleanorPV

Thanks for your reply. Where can you get the travel pouches?

I was diagnosed with PV and elevated platelets in November 2017. I have been taking Pegasys for a year now and it took about ten months for my blood counts to normalize. I started off with 90mcg every two weeks, gradually augmenting to 135mcg every week. I also had to have venesections, especially at the beginning. I am now on 135mcg every 3 weeks and haven’t had a venesection since June. I was lucky not to have any side effects from Pegasys other than feeling a bit knocked out the day after the injection. Trying not to plan anything too strenuous those days and lying down when the waves of tiredness hit were all it took and a small price to pay. From what I understand Pegasys is generally well-tolerated as long as you start off with a small dose and augment gradually. Best of luck with your treatment.

hall2
hall2
in reply to Marossi

Hi thanks for your reply. I don't feel quite so daunted about the treatment now!

Hello, my 16 year old son is on Pegasys in March this year of PV. He has not had any side effects what so ever and is tolerating it extremely well. It has however been slow to respond in relation to keeping his haematocrit low but not having any effect on his platlets as yet and they have now creeped over 1500, this is dissapointing. But as he is tolerating it so well and has not had any TIAs since march and is clinically well we are happy to continue on it and hopefully will see better results in relation to his platelets. We travelled to the US this summer, you can keep it cool in a travel bag and once out of the fridge it can be kept out for so many days , i cant remember exactly how many ? 28. You will need a cover letter from your GP to say you are carrying needles on board flight. Hope it goes well for you. Christine

Hi Christine thanks for your reply and the travel advice! I hope it works for your son eventually!

Hello! I’ve been on Pegasys for two months. I’d been on aspirin twice a day plus doing phlebotomies, but they weren’t keeping my numbers or itching in check. He had my try this instead of HU for a number of reasons.

Per my doctor, I had a surprisingly quick response. My numbers are all already in normal range; I had high RBC, WBC, platelets, and HCT. I do a 90 mcg injection once weekly. Terrified of needles; my husband thankfully has experience giving injections. So that panned out, LOL.

As far as side effects are concerned... really, I’ve had almost none. I guess fatigue is up in the air. I have a nine month old, so who knows how much is attributed to the munchkin versus this. The first week I took it, i injected on Friday. Monday, I suddenly had the most extreme itching I’ve ever experienced, all over, for hours. But after going over that one lump in the road, it’s been smooth sailing. Gone on several business trips via plane with no issues. I’m incredibly impressed.

Now, I'm just crossing my fingers that our company’s new insurance plan next year covers it. :| I’m sorry your numbers are going up, but if you have to take something, Pegasys isn’t half bad.

hall2
hall2
in reply to lynxfluff

Hi thanks very much for your reply! I've found it very encouraging. I don't mind injections so that bit doesn't bother me its side effects I'm more worried about but it doesn't sound too bad!

Hi, it seems I may been in a similar situation with my ET, currently only taking Aspirin but my Haematologist wants me to start Pegasys at my next appointment in March. I was also concerned regarding side affects and posted for some feedback on this wonderful site and received many encouraging responses. So fingers crossed, hopefully we will do well ! Take care. Huw

hall2
hall2
in reply to welshhuw

Thanks Huw, you too! Let me know how you get on!

You're lucky to be offered pegasys as quite honestly as it's a postcode lottery as to its availability. I can't get it in Merseyside but sufferers in Cheshire can ?

We only get offered hydroxy 😞

How would I find out if it’s available in my area? I don’t see my Oncologist till March so can’t ask yet. It’s just out of interest really...

I don't know anything about availability, that wasn't mentioned.

I’m on Merseyside (...well Wirral) and I was prescribed Pegasus on Thursday this week. Maybe you don’t meet criteria for Pegasus?

Wirral comes under Cheshire so you will be able to get it. If you lived in Merseyside you can't get it. That's how insane it is. It's a postcode lottery.

Of course, we're all different but I couldn't stand the side effects with hydroxy and managed 4 weeks only before I was convinced it was killing me. No change in platelet count at all.

I changed to Pegasys in June this year and by week three, platelets were in the normal range. 45mcg once a week for three weeks. Now, due to the success of Peg, I dose 45 mcg every 10 days. Next appointment is 12th. Dec. I can't wait to see if my bloods have levelled out but I'll certainly let you all k now.

All the best. x

i should add to my previous post, I follow a low inflammatory diet as much as I can and this has seen the itching subside and joint and muscle pain to be tolerable. Yoga helps a great deal as well.Hope all goes well for you. P.x

Thank you, I'm glad to hear about your experience with Peg.

I’ve been on Pegasys for over 3 years now for ET - it’s worked very well for me with no significant side effects and good control of my blood counts. No issues with travel but if you need to carry syringes in hand luggage you need to keep them cool and have a doctor’s letter explaining why you have them.

I’m now just on 45mcg every 4 weeks as a maintenance dose - very easy and I can normally fit trips in between injections.

hall2
hall2
in reply to AndyT

This all sounds very positive, thanks. If you need to take injections on a flight, say, how do you keep them cool?

Hi Hall2

I've been on Pegasys for 4 weeks and it has dropped my platelets from 1279 to 529 .

I have no side effect😊

Thanks that's good to know!

You may also like...